An oral hypoglycemic are medications given as part of treatment for type 2 diabetes. An overdose can occur by accidental or deliberate intake of the drug in doses higher than the prescribed amount.
What are the indications?
The indications of oral hypoglycemic overdose might vary from one individual to another. The signs might be minor but can be severe in others.
The usual signs of overdose might include the following:
- Increased hunger
- Weakness and lethargy
- Tingling sensations in the mouth
- Rapid heart rate
- Increased nervousness
Management of oral hypoglycemic overdose
An individual suspected with oral hypoglycemic overdose who progresses into a state of coma or has dangerous symptoms require immediate medical attention.
- Check if the individual is breathing and has a pulse rate.
- When the individual is taken to the emergency department, bring the bottle or container along.
Upon arrival at the healthcare facility, the following might be done:
- Gastric lavage to get rid of the drug from the stomach
- Breathing support if needed
- Activated charcoal
- Administration of intravenous fluids
In most cases, recovery can take a few days since the drug can affect the body for an extended time. The serious symptoms might arise among children and the elderly. Remember that the effects of overdose might result to lasting impairment particularly brain damage.
Disclaimer / More Information
The information posted on this page on oral hypoglycemic overdose is for learning and educational purposes only. To learn to recognize the signs, register for first aid training at one of our training centers located throughout Canada. The training centers are in Edmonton, Calgary, Vancouver, Kelowna, Saskatoon, Victoria, Surrey, Mississauga, Winnipeg, Red Deer, Toronto, Ottawa and Halifax.